Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 26, 1997, 5:04 PM EDT for Craven County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 5:04 PM EDT (21:04 UTC)
- Expired
- May 26, 1997, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Craven County, NC
The radar
The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS01 KMHX 262108 RRA SVRMHX NCC049-262145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 504 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...SOUTHERN CRAVEN COUNTY AT 504 PM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF CHERRY POINT ALONG THE NEUSE RIVER. THIS STORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH AND LOCALIZED DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM...MOVING EAST AT 15 MPH WILL MOVE TO NEAR NORTH HARLOWE IN EXTREME SOUTHERN CRAVEN BY 530 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. RVT/CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:13 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 26, 1:13 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 113 PM EDT MON MAY 26 1997 RDU: TNT...AFT/EVE SHWRS/TSTMS THEN CLDY BRZY AND COOLER LTR TNT. WOULD SAY WINDY OTR BNKS. LOWS 55-60 MANY SPOTS. WND SHFTNG NE 15-20 EXCEPT 15-25G OB. TUE...BRZY/WINDY M/CLDY MORN UP N WITH P/C IN THE AFT. CNTRL AND S A TUFF CALL...CLDY MORN AND MAYBE SOME SUN BY MID-AFT. COOL WITH NR 70 WITH 60S OB. TUE NGT/WED...P/C. 50S TUE NGT AND LOW 70S WED. DISC: FNT COMING. ADAP AND VARIOUS OTR NTRANS MACROS INDICATING STRNG CONVRG ALNG BNDRY. ATMOS PRETTY JUICY S OF FNT AND EXPECT MORE SHWRS/TSTMS TO FEED ON HEAT AND HUMIDITY THE REST OF THIS AFT/EVE. CAPES ALRDY IN EXCESS OF 2000J CNTRL/S CST SO A FEW SVR CELLS NOT OUT OF THE QUES AS WELL AS GD DNPOURS. LTR TNT AFTER FNT SINKS S OF REG A CLASSIC SUBSIDENCE INVERSION WILL SET UP WITH LOW CLDS LINGERING ALL NGT. SUBSIDENCE INVERSION AND NE WND WILL KP CLDS ARND A WHILE CNTRL AND S ON TUE BEFORE SOME MID-AFT BRKS. ENUF DRY AIR FOR BECMG P/S UP N. HOPEFULLY MDLS ARE CORRECT IN BRINGING ENUF DRY AIR DOWN FOR TUE NGT INTO WED FOR P/C SKIES. CWF...COLD HI FOR LATE MAY AND ITS HEADING FOR A POSITION WHERE NC WTRS REALLY BLOW. SCA CONDS WILL BE MET FOR AT LEAST NEXT 36 HRS AND MAY LINGER THRU ALL OF WED. LATER SHFTS CAN TRY AND TIME SPECIFIC SURGES .MHX...SCA CSTL WTRS AND SNDS FOR A WHILE. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 50 min |
| May 26, 5:30 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.